Skip Ribbon Commands
Skip to main content

​​​​What is a rebound headache?

​A rebound headache is caused by regular, long-term use of medication to treat headaches, such as migraines​​.  Rescue medications, or pain relievers, offer relief for occasional headaches, but if you take them more than a couple of days a week, they may trigger rebound headaches.  Any medication taken for pain relief can cause rebound headaches, but only if you already have a headache disorder.  Pain relievers taken regularly for another condition, such as arthritis, have not been shown to cause rebound headaches in people who never had a headache disorder.  Rebound headaches will usually cease when you stop taking the pain medication.   ​​​

​​What causes rebound headaches?

Rebound headaches can develop by frequently using headache medication.  Although the risk of developing medication-overuse headaches varies on the medication, any acute headache medication has the potential to lead to rebound headaches which include:

  • Simple pain relievers, or rescue medications such as aspirin and acetaminophen may contribute to rebound headaches- especially if the recommended daily dosage is exceeded.  Pain relievers such as ibuprofen and naproxen sodium have a low risk of contributing to medication-overuse headaches. 
  • Combination ​pain relievers, or over-the-counter pain relievers that combine caffeine, aspirin and acetaminophen are common culprits leading to rebound headaches.  This also includes prescription medications such as Fiorinal containing the sedative but​alb​ital​​​ which contains compounds that have a high risk of causing rebound headaches. 
  • Migraine medications have been linked with rebound headaches, including triptans and certain ergots such as ergotamine.  These medications have a moderate risk of causing medication-overuse headaches​​.  
  • Opiates are painkillers derived from opium or from synthetic opium compounds that include combinations of codeine and acetaminophen.  These medications have a high risk of causing rebound headaches.​

​​Daily intake of caffeine, in your morning coffee, soda and pain relievers and other products containing this mild stimulant, may intensify rebound headaches​.  Reading product labels to make sure your intake of caffeine​ isn't more than you realize will help. ​​​​

What are the symptoms of a rebound headache?

Signs and symptoms may differ according to the type of original headache being treated and the medication used.  Rebound headaches can occur every day or almost every day, often waking you in the early morning, and can improve with pain relief mediation but then return as your medication wears off.  Other signs and symptoms may include:

  • ​​Nausea
  • Listlessness
  • Restlessness and difficulty concentrating
  • Memory problems
  • Irritability

​​When should I call my health care provider?

Some headaches may require immediate medical attention, including hospitalization for observation, and diagnostic testing.  Treatment is individualized, depending on the underlying condition causing the headache.  Full recovery depends on the type of headache and other medical problems that may be present. ​